Electronic Journal of Probability

A Martingale Proof of Dobrushin's Theorem for Non-Homogeneous Markov Chains

Sunder Sethuraman and Srinivasa Varadhan

Full-text: Open access


In 1956, Dobrushin proved an important central limit theorem for non-homogeneous Markov chains. In this note, a shorter and different proof elucidating more the assumptions is given through martingale approximation.

Article information

Electron. J. Probab., Volume 10 (2005), paper no. 36, 1221-1235.

Accepted: 14 September 2005
First available in Project Euclid: 1 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

This work is licensed under aCreative Commons Attribution 3.0 License.


Sethuraman, Sunder; Varadhan, Srinivasa. A Martingale Proof of Dobrushin's Theorem for Non-Homogeneous Markov Chains. Electron. J. Probab. 10 (2005), paper no. 36, 1221--1235. doi:10.1214/EJP.v10-283. https://projecteuclid.org/euclid.ejp/1464816837

Export citation


  • Dobrushin, R. L. Limit theorems for a Markov chain of two states. Izvestiya Akad. Nauk SSSR. Ser. Mat. 17, (1953). 291–330.
  • Dobrushin, R. Central limit theorem for non-stationary Markov chains. I. (Russian) Teor. Veroyatnost. i Primenen. 1 (1956), 72–89.
  • Gordin, M. I. The central limit theorem for stationary processes. (Russian) Dokl. Akad. Nauk SSSR 188 1969 739–741.
  • Gudinas, P. P. An invariance principle for inhomogeneous Markov chains. (Russian) Litovsk. Mat. Sb. 17 (1977), no. 2, 63–73, 219.
  • Hall, P.; Heyde, C. C. Martingale limit theory and its application. Probability and Mathematical Statistics. Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1980. xii+308 pp. ISBN: 0-12-319350-8
  • Hanen, Albert. Théorèmes limites pour une suite de chaïnes de Markov. (French) Ann. Inst. H. Poincaré 18 1963 197–301 (1963).
  • Isaacson, Dean L.; Madsen, Richard W. Markov chains. Theory and Applications. Wiley Series in Probability and Mathematical Statistics. John Wiley & Sons, New York-London-Sydney, 1976. viii+256 pp.
  • Iosifescu, Marius. Finite Markov processes and their applications. Wiley Series in Probability and Mathematical Statistics. John Wiley & Sons, Ltd., Chichester; Editura Tehnică, Bucharest, 1980. 295 pp. ISBN: 0-471-27677-4
  • Iosifescu, M.; Theodorescu, R. Random processes and learning. Die Grundlehren der mathematischen Wissenschaften, Band 150. Springer-Verlag, New York, 1969. x+304 pp.
  • Kifer, Yuri. Limit theorems for random transformations and processes in random environments. Trans. Amer. Math. Soc. 350 (1998), no. 4, 1481–1518.
  • Kipnis, C.; Varadhan, S. R. S. Central limit theorem for additive functionals of reversible Markov processes and applications to simple exclusions. Comm. Math. Phys. 104 (1986), no. 1, 1–19.
  • Pinsky, Mark A. Lectures on random evolution. World Scientific Publishing Co., Inc., River Edge, NJ, 1991. x+136 pp. ISBN: 981-02-0559-7
  • Sarymsakov, T. A. Inhomogeneous Markov chains. (Russian) Teor. Verojatnost. i Primenen 6 1961 194–201.
  • Seneta, E. On the historical development of the theory of finite inhomogeneous Markov chains. Proc. Cambridge Philos. Soc. 74 (1973), 507–513.
  • Seneta, E. Nonnegative matrices and Markov chains. Second edition. Springer Series in Statistics. Springer-Verlag, New York, 1981. xiii+279 pp. ISBN: 0-387-90598-7
  • Statuljavicus, V. A. Limit theorems for sums of random variables that are connected in a Markov chain. I, II, III. (Russian) Litovsk. Mat. Sb. 9 (1969), 345-362; ibid. 9 (1969), 635-672; ibid. 10 1969 161–169.
  • Varadhan, S. R. S. Probability theory. Courant Lecture Notes in Mathematics, 7. New York University, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI, 2001. viii+167 pp. ISBN: 0-8218-2852-5
  • Winkler, Gerhard. Image analysis, random fields and dynamic Monte Carlo methods. A mathematical introduction. Applications of Mathematics (New York), 27. Springer-Verlag, Berlin, 1995. xiv+324 pp. ISBN: 3-540-57069-1
  • Wu, Wei Biao; Woodroofe, Michael. Martingale approximations for sums of stationary processes. Ann. Probab. 32 (2004), no. 2, 1674–1690.